Today on Blogcritics
Home » Culture and Society » Health and Fitness » Medications Can Discolor Your Teeth

Medications Can Discolor Your Teeth

Please Share...Tweet about this on Twitter1Share on Facebook9Share on Google+0Share on LinkedIn0Pin on Pinterest0Share on TumblrShare on StumbleUpon0Share on Reddit0Email this to someone

One of the side effects of many medications is discoloration of the teeth. This discoloration can be either extrinsic or intrinsic.

Extrinsic discoloration means it happens after the tooth has erupted into the mouth from the gum in childhood and is superficial. This type of stain or discoloration can be easily removed by a dental professional. One of the commonly used medications that are known to cause discoloration of teeth is Chlorohexidine mouth wash. Chlorohexidine is a prescription mouth wash used to control gum disease. The staining is normally superficial.

Essential oils which interestingly are the main ingredient of many popular mouth washes also stain teeth and turn tooth-colored fillings an off color. Amoxicillin which is an antibiotic can also cause superficial staining of the teeth.

Medications may also cause intrinsic stains. These are stains that are permanent and interfere with the formation of the teeth. Fluoride has been recognized for its potential to reduce the magnitude and severity of dental decay in children as well as adults. However, discoloration of the teeth may occur when the total intake of the fluoride from many sources such as water, toothpaste, prescribed drops and tablets is high so that the enamel of the tooth changes. The most common adverse effect of excessive exposure to fluoride is Dental Fluorosis. In mild forms it appears as small, white flecks that are barely visible on the cusp tip of the teeth and on the outside surface of them. In more severe cases the stains range from white opaque to darkly stained and pitted.

Tetracyclines are another medication that causes staining of the teeth. Pregnant women taking these medications during their second or third trimester may give birth to a child with bright yellow teeth that eventually turn gray or brown over time. This discoloration is also seen in children subject to long term Tetracycline therapy.

Minocycline commonly used in treatment of acne is another medication causing discoloration of the teeth. Long term use of this medication causes teeth to turn green/gray or blue/gray. After the medication is stopped this discoloration rarely  corrects  itself.

Ciprofloxacin is another medication that if given to infants before teething begins could cause the new teeth to have a greenish discoloration after they have appeared.

Before taking any medication or giving one to your children learn about their side effects. Ask your pharmacist or conduct an Internet search on the drug in question. Some prescriptions have an informational flyer packaged with the drug. If not these flyers are often available on the Internet from the web site of the drugs manufacturer.  Its time to add long-term irreversible dental effects to the list of questions you ask about the medications you take.

Powered by

About Aalam Samsavar

  • RV

    I was given Tetracycline as a child; both my younger brother and I have severely discolored teeth

  • Char

    a friend at work has this problem, what can she do to reverse the discoloration of her teeth?

  • lorraine mackin

    my daughter is on anti depresants. is this the cause of her teeth beem green.

  • Ruth Jacobson

    Those medications can really cause a lot of dental problems. Yet, what can you do when you need to take them anyway? The best thing to conduct is find the best teeth whitening treatment or rather go to your dentist. Thank you for the great post guys! It is very informative!